Log in
Restless Legs Syndrome
10,629 members6,594 posts

Doctor Buchfuhrer's Augmentation Algorithm

Doctor Buchfuhrer's Augmentation Algorithm

As augmentation due to dopamine agonists is such a strong (and unhappy) topic on this site, due chiefly to pramipexole, and as it has afflicted so many of us, I thought to post a very concise diagram from Doctor Buchfuhrer to help those needing to find a new direction, and who must help their doctors to understand other possibilities for treatment.

The original image is very clear, I trust this will be too. If not, I will attempt a few tricks. Let me know if you can read it.

15 Replies
oldestnewest

I just posted about this source ❤️

1 like
Reply

Great MInds!

Can you read it clearly, or shall I split it into two, which will show larger?

1 like
Reply

Can you please repost the link here? I'm not getting anything when I search for "preciousSleep" here. Thanks. I assume it's from the RLS Foundation site?

1 like
Reply
1 like
Reply

I need help. I have an appointment next Monday with a neurologist. I have just weaned off pramipexole due to augmentation. I'm a mess. 2 hours sleep last night. My backup drug, hydrocodone is not working. I don’t want to overdose on that. Should I take some pramipexole tonight and/or any night until my appointment so that I can get some sleep? I don’t know if it will work but I’m so desperate.

Reply

Hydrocodone and the others did not work for me either after getting off Pramipexole. Yes, I would take some until you see the doctor, then tell them what you went thru not on it. I am now on the Neupro patch with gabapentin. Some of us may always need a small amount of a DA. So very sorry you are going through this.

Reply

If it were me, I would try a small dose of pramipexole. Some of us just cannot manage without, the good doctors know that. But keep it as low as you can.

Suffering so much is awful.

Remember, too, that RLS has two separate branches - one is the movement disorder, which will keep you awake. The other is insomnia, separate but linked. Pramipexole DOES NOT address insomnia.

The opioids do not work as sleep meds for me either, it just calms the legs.

Can your GP not give you a benzodiazepine to get you through? The recommended one is Eszopiclone if you can get it. But try anything to get you to the neuro in one piece.

Get an emergency appointment with your GP, for it is a medical emergency, Bully, cajole, whatever it takes. Do not be good, do not behave properly, just get help.

We have a higher rate of suicide than most, with good reason. So break the rules - do what you have to to get to the next step, which is expert help.

Let us know how you go.

Be unafraid, it will end.

Reply

Really good words. Although not posted for me, I take comfort in this advice.

Reply

Thanks for sharing this. After writing in the past about how my cocktail of meds is keeping RLS under control I have been woken up these last few nights by quite violent leg movement.

1 like
Reply

We have to develop a Stoic attitude to this. Just when we think we're winning, we get slammed for our complacency.

Violent movements sound like PLMS, not RLS. But mostly we have both......

Have you ever had a sleep study? I have not, sadly, as there is nowhere to go, but PLMS is quite dangerous if it is severe, as blood pressure and heart rate rise precipitously during every movement, rendering us liable to CVD,

Do you have high blood pressure?

1 like
Reply

I did have a sleep study (not something I enjoyed!) and have PLMS. I have low blood pressure usually. Early in the RLS investigations I had a MRI which showed evidence of a TIA. This perhaps was caused by PLMS?

Reply

I believe TIAs can be caused by a sudden, steep rise in blood pressure when the small vessels close off. But this is not something I know much about.

Reply

Perfect 😊

Reply

Thank you for this, which I can only describe as a Godsend. I shall certainly look up Dr B. Otherwise I will have to leave this site for my own sanity. Perhaps it's my Aspergers, or the compulsive effects of Pramipexole, but I feel I'm getting addicted to the site.

There are some things I can be addicted to that are good for me, e.g. my wife.

This site is a mixed blessing. I like to think I can help people, but there are people on here much more knowledgeable than me about RLS. I also would to learn something and I have, but now am saturated and there is such a mixture and range of advice from the sublime to the ridiculous.

There are some great people on the site, but some, to me, seem hypocritical or arrogant. The suggestions to the parents of the 5 year old were frankly terrible in my eyes.

I think the site a Godsend for people who are really suffering from RLS or PLMS. if they can filter out the irrelevant

There's also the danger that for some, it could make RLS/PLMS more of a central feature in their life than it needs to be, when perhaps they should be focusing on other issues.

I particularly worry about the apparent focus on people's opinions on medications particularly opioids and to a lesser extent the medley of complementary therapies.

All in all a mixed community of saints, high flyers, leaders, bad apples and the vulnerable. Like any community.

As regards medications, I believe the best advice should be to see what the experts say. That's why Dr B's algorithm is so brilliant.

I'm very lucky, I have mainly PLMS which affects my arms, legs, shoulders and even abdomen. I do have some insomnia. For me, fortunately, it's all mild and I cope, mainly by simply accepting it. Sorry to you if your symptoms are severe or refractory.

Good luck to all.

1 like
Reply

Thank you - great graphic, and yes it’s clear - I enlarged it a little, but very clear. Thanks again.

Reply

You may also like...